Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 56, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 23, 2004, 7:27 AM CDT for Craighead County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 7:27 AM CDT (12:27 UTC)
- Expired
- Apr 23, 2004, 8:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Craighead County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
558 WUUS54 KMEG 231227 SVRMEM ARC031-231315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 727 AM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAIGHEAD COUNTY IN EASTERN ARKANSAS * UNTIL 815 AM CDT * AT 727 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF CASH...MOVING EAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 815 AM CDT INCLUDE... CASH... JONESBORO... BAY...BROOKLAND... .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3582 9126 3565 9124 3571 9044 3592 9046 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:32 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 23, 2:32 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 232 AM CDT FRI APR 23 2004 .DISCUSSION... FRONTAL BOUNDARY NEAR A FSM-JBR-DYR-HOP LINE AROUND 07Z. RUC PULLS BOUNDARY NORTH OF CWA BY MID-MORNING...WHILE ETA/GFS ARE NOT QUITE AS AGGRESSIVE. BY THE END OF THE DAY...BOTH SYNOPTIC SCALE MODELS WASH OUT BOUNDARY AND DEVELOP A SECOND WARM FRONT TO THE SOUTH OF OUR CWA. GFS APPEARS TO HAVE FEEDBACK PROBLEMS AS INDICATED IN PMDHMD...SO A LITTLE MORE TEMPTED TO GO WITH ETA SOLUTION. .SHORT TERM (THROUGH SATURDAY NIGHT)... EXACT POP FORECAST FOR FIRST PERIOD WILL BE BASED ON PRECIP TRENDS AT 0830Z. WILL NEED TO MAKE A LAST MINUTE DECISION ON FLOOD WATCH...BUT UNLESS CONVECTION BEGINS MOVING NORTH...WILL LIKELY EXTEND FLOOD WATCH AT LEAST UNTIL NOON...AND CARRY IT FURTHER EAST TO THE TENNESSEE RIVER. SOUTH OF THE BOUNDARY...PLAN ON KEEPING POPS IN CHANCE CATEGORY...AS THERE WILL BE ENOUGH INSTABILITY...AND LACK OF A CAP FOR A FEW STORMS TO DEVELOP. NO SYNOPTIC SCALE VORTS APPARENT TO PRODUCE AN MCS THROUGH DAYTIME HOURS SATURDAY ON ETA MODEL...AND IT APPEARS THAT FRONTAL PASSAGE WILL HOLD OFF UNTIL THE DAYTIME HOURS ON SUNDAY. CANNOT SEE A SIGNIFICANT REASON TO MASSAGE TEMPERATURES MUCH...AS OUR CURRENT FORECAST AND GRIDS ARE HOLDING UP WELL. && .LONG TERM (SUNDAY AND BEYOND)... ONCE WE GET THE RAIN OUT OF HERE ON SUNDAY...DRY THROUGH THE REST OF THE FORECAST PERIOD. LOOKS LIKE NEW MEX NUMBERS ARE ABOUT A CATEGORY COOLER THAN CURRENT FORECAST. SINCE GFS HAVING SOME PROBLEMS IN THE SHORT RANGE...WILL NOT MAKE ADJUSTMENTS WITH THIS PACKAGE. HAVE PLENTY OF TIME ONCE THE RAIN GETS OUT OF HERE. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...FLOOD WATCH UNTIL 6 PM CDT ALONG AND NORTH OF A LINE FROM HARRISBURG TO THE MS RIVER. MS...NONE. MO...FLOOD WATCH UNTIL 6 PM CDT. TN...FLOOD WATCH UNTIL 6 PM CDT ALONG AND NORTH OF A COVINGTON TO LEXINGTON LINE. && WAGNER
Hazardous weather outlook, Apr 23, 4:33 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 433 AM CDT FRI APR 23 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-241030- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 433 AM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY A STATIONARY FRONT EXTENDS FROM WESTERN KENTUCKY ACROSS THE MISSOURI BOOTHEEL AND ON ACROSS NORTHERN ARKANSAS. THE ATMOSPHERE ACROSS THE MIDSOUTH WILL REMAIN MOIST AND UNSTABLE . SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. THESE STORMS MAY PRODUCE HEAVY RAIN. WITH GROUND ALREADY SATURATED ACROSS NORTHERN PORTIONS OF THE MID-SOUTH... ADDITIONAL RAIN MAY PRODUCE FLOODING. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM CDT FOR MUCH OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND MUCH OF WEST TENNESSEE. THE AREA OF THE FLOOD WATCH IS ALONG AND NORTH OF A LINE FROM HARRISBURG ARKANSAS TO COVINGTON TENNESSEE TO LEXINGTON TENNESSEE. THIS INCLUDES THE CITIES OF JONESBORO...KENNETT...JACKSON AND DYERSBURG. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL MOVE THROUGH THE MID-SOUTH SATURDAY NIGHT INTO SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THE COLD FRONT. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE MID-SOUTH EAST OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Apr 23, 4:10 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 0410 AM CDT FRI APR 23 2004 ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>003-019-020- 048>052-088>090-231010- CLAY AR-CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-GREENE AR-LAWRENCE AR- MISSISSIPPI AR-POINSETT AR-RANDOLPH AR-ST FRANCIS AR-DUNKLIN MO- PEMISCOT MO-CROCKETT TN-DYER TN-FAYETTE TN-GIBSON TN-HARDEMAN TN- HAYWOOD TN-LAKE TN-LAUDERDALE TN-MADISON TN-OBION TN-SHELBY TN- TIPTON TN-WEAKLEY TN- SEVERE THUNDERSTORM WATCH NUMBER 108 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CLAY... CRAIGHEAD... CRITTENDEN... CROSS... GREENE... LAWRENCE... MISSISSIPPI... POINSETT... RANDOLPH... ST. FRANCIS... IN MISSOURI... DUNKLIN... PEMISCOT... IN TENNESSEE... CROCKETT... DYER... FAYETTE... GIBSON... HARDEMAN... HAYWOOD... LAKE... LAUDERDALE... MADISON... OBION... SHELBY... TIPTON... WEAKLEY...
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:00 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 30 min |
| Apr 22, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
| Apr 22, 10:48 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene | 42 min |
| Apr 22, 11:16 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 44 min |
| Apr 22, 11:24 PM CDT | Flash Flood Warning | MEG | Craighead, Greene, Mississippi | 2 hr |
| Apr 22, 11:45 PM CDT | Flash Flood Warning | MEG | Lawrence | 2 hr |
| Apr 22, 11:50 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 40 min |
| Apr 23, 12:39 AM CDT | Severe Thunderstorm Warning | MEG | Greene | 51 min |
| Apr 23, 1:31 AM CDT | Flash Flood Warning | MEG | Greene, Lawrence, Randolph | 59 min |
| Apr 23, 2:27 AM CDT | Flash Flood Warning | MEG | Greene | 2 hr |
| Apr 23, 6:02 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 28 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.